Kansas, 2006

Damaging Wind in Kansas, May 31, 2006

May 31, 2006 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 1:29 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, May 31, 1:29 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED MAY 31 2006

.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
THROUGH THURSDAY AND FRIDAY NIGHT FOLLOWED BY THE WARMUP THROUGH
FRIDAY. SATELLITE SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC
INTO THE WESTERN ATLANTIC. THIS IS ESPECIALLY TRUE OVER THE PACIFIC.
MEAN UPPER TROUGH IS STILL TO THE WEST OF THE REGION. THIS TROUGH IS
VERY STRONG ON THE NORTHERN END WHICH IS PUSHING INTO WESTERN SOUTH
DAKOTA AND THE NEBRASKA PANHANDLE. IN FACT...THUNDERSTORMS ARE
ONGOING IN WESTERN NEBRAKA. PERSISTENT OLD SURFACE BOUNDARY LOOKS TO
HAVE BEEN PUSHED WELL SOUTH OF THE AREA.

AT JET LEVEL...CURRENTLY THERE IS A RIGHT REAR QUADRANT OVER THE
AREA. THE MODELS HAVE THIS SEGMENT A LITTLE TOO FAR EAST. AT MID
LEVELS...MODELS DO NOT HAVE NORTHERN PORTION OF UPPER TROUGH
DEEP/SHARP ENOUGH...AND THAT ALSO GOES FOR THE RIDGE BEHIND IT.
OVERALL THE UKMET IS DOING THE BEST WITH THE GFS RIGHT BEHIND IT.
THE UKMET/GFS WERE NOT MOIST ENOUGH OVER EASTERN COLORADO. THE NAM
BETTER THERE AND OVERALL WAS BETTER AS WELL ON THE MOISTURE. AT LOW
LEVELS...MODELS INITIALIZED WELL AND CLOSE ON TEMPERATURES. THE
UKMET/GFS DID SLIGHTLY BETTER THAN THE NAM. NAM WAS ALSO DOING
BETTER ON SURFACE WINDS. WILL BE GOING WITH A BLEND OF THE NAM...
UKMET...AND GFS WITH A LITTLE MORE EMPHASIS ON THE UKMET.

TONIGHT...VERY LIGHT WIND FIELD AT THE SURFACE AND ALOFT. LOW LEVEL
MOISTURE APPEARS TO BE PLENTIFUL. LEFTOVER OUTFLOW BOUNDARY EXTENDS
FROM NEAR WALLACE AND SHERMAN COUNTY LINE TO NEAR KIT CARSON/CHEYENNE
LINE TO JUST NORTH OF LIMON THEN WEST TO THE FRONT RANGE. THIS
BOUNDARY HAS CAUSED THUNDERSTORMS TO DEVELOP ALREADY. ABOVE
MENTIONED JET SEGMENT PUSHES A LITTLE TO THE EAST BY 00Z...AND IF
CORRECT PUTS THE SOUTHEAST HALF OF THE FORECAST AREA IN A FAVORABLE
AREA. BY 06Z...THE NAM/UKMET THE AREA...ESPECIALLY THE NORTHERN HALF
IN A RIGHT REAR QUADRANT WITH THE GFS FURTHER SOUTHEAST. ALL THIS
CONTINUES TO MOVES SLOWLY SOUTHEAST. BEST LIFT AND MOISTURE WILL OUT
WEST AND WILL HAVE LIKELY POPS THERE WITH A LITTLE LOWER JUST
FURTHER EAST. WILL HAVE TO WATCH THE SMOKELY HILL FOR HYDRO
PROBLEMS. HAVE A RISE AT THE SITE 22 MILES SOUTH OF OAKLEY.
RAINFALL LOOKS TO IMPACT THAT AREA.

THURSDAY/THURSDAY NIGHT...MID LEVEL RIDGE PARKS ITSELF ON TOP OF THE
FORECAST AREA WITH CENTER JUST TO THE WEST OF THE COLORADO BORDER.
WIND FIELD ALOFT IS VERY LIGHT AND MID LEVEL IS ALSO WEAK AND
REMAINS MOSTLY OVER EASTERN COLORADO. BEST LIFT AND MOISTURE MAY
SNEAK JUST TO THE EAST OF THE COLORADO BORDER. WILL CONTINUE THE
SLIGHT CHANCE IN THIS AREA. LOW LEVEL TEMPERATURES ARE ABOUT THE
SAME OR A LITTLE WARMER OVER TODAYS. WILL GO WITH TREND FOR THE
MAXES.

FRIDAY/FRIDAY NIGHT...RIDGING ALOFT STAYS OVER THE AREA DURING THE
DAY AND THEN MOVES A LITTLE WEST AS A SHORTWAVE COMES DOWN THE EAST
SIDE OF THE RIDGE. MID LEVEL MOISTURE AND LIFT MOVE OVER THE EASTERN
PORTION OF THE AREA DURING THE NIGHT THE GFS HAS A WEAK LEFT FRONT
QUADRANT NEAR THE NORTHEAST PORTION OF THE AREA. ALSO LOOKS LIKE
LOW LEVEL JET WILL BE IN THE EAST AS WELL. WILL INSERT A SLIGHT
CHANCE THERE FOR THE NIGHT. LOW LEVEL TEMPERATURES WARM AND PLAN ON
GOING NEAR THE WARMER GUIDANCE WITH RIDGING ON TOP OF US AND PLENTY
OF SUN.

SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS INTO THE AREA. LOW LEVEL
TEMPERATURES CONTINUE TO WARM AND WILL GO NEAR THE WARMEST GUIDANCE.

FOR SUNDAY THROUGH WEDNESDAY...GFS WAS CONSISTENT WITH ITS PREVIOUS
RUN. IT REMAINS AMLIFIED WITH SLIGHTLY HIGHER HEIGHTS THAN ITS
PREVIOUS RUN. THE ECMWF HAS CHANGED ITS TUNE FROM ITS PREVIOUS RUN.
IT IS A LOT MORE PROGRESSIVE FROM IT AND FROM THE GFS. CONSIDERING
THE CURRENT FLOW PATTERN AND JET FORECASTS...THE ECMWF LOOKS TOO
PROGRESSIVE. EVEN SO...IT STILL LOOKS DRY THROUGH THE PERIOD. DID
WARM UP MAXES UP THROUGH MONDAY WITH THIS DAY LOOKING TO BE THE
WARMEST. THEN A WEAK FRONT MOVES THROUGH...AND WILL BE SLIGHTLY
COOLER ON TUESDAY. WENT NEAR TO SLIGHTLY ABOVE GUIDANCE FOR MAXES
THROUGH THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, May 31, 9:15 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 31 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1115 AM CDT WED MAY 31 2006 /1015 AM MDT WED MAY 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO...AND MOVE EAST ACROSS THE TRI STATE AREA TONIGHT.
LATE AFTERNOON AND EARLY EVENING STORMS OVER EASTERN COLORADO MAY
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THEY
MOVE INTO KANSAS AND NEBRASKA THIS EVENING...THE MAIN SEVERE THREAT
WILL BECOME DAMAGING WINDS. THE STORMS WILL WEAKEN TO BELOW SEVERE
LIMITS BY MIDNIGHT...WITH LIGHTNING BECOMING THE PRIMARY HAZARD WITH
ANY STORMS LINGERING DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS FAR
EASTERN COLORADO THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO
MOVE INTO FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH
THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING IS
POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

LOCKHART/JDK

In the hours before

Local storm report, May 31, 4:35 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 S GOODLAND            39.31N 101.71W
05/31/2006  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

MLAMMERS
Local storm report, May 31, 5:04 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     16 N KIT CARSON         38.99N 102.80W
05/31/2006  E60 MPH          CHEYENNE           CO   NWS EMPLOYEE

&&

JMARTIN
Local storm report, May 31, 5:15 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             GOODLAND                39.35N 101.71W
05/31/2006  E0.88 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

MLAMMERS
Local storm report, May 31, 5:44 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             16 S BURLINGTON         39.07N 102.27W
05/31/2006  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

MLAMMERS
Local storm report, May 31, 6:03 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             13 N ARAPAHOE           39.04N 102.17W
05/31/2006  E0.88 INCH       CHEYENNE           CO   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

JMARTIN
Local storm report, May 31, 6:39 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FLASH FLOOD      GOODLAND                39.35N 101.71W
05/31/2006                   SHERMAN            KS   LAW ENFORCEMENT

            HANKS RESTAURANT IN GOODLAND BEING FLOODED.

&&

MLAMMERS

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
May 31, 6:58 PM MST
Where
Wallace County, 9 mi SE of Sharon Spgs
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.783, -101.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513214.